[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.90.95. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1979

Hypervitaminosis A in a Patient With Alopecia Receiving Renal Dialysis

Author Affiliations

From the Columbia Skin Clinic, PA, Columbia, SC. Dr Shmunes is now with the Department of Medicine, University of South Carolina Medical School, Columbia.

Arch Dermatol. 1979;115(7):882-883. doi:10.1001/archderm.1979.04010070058027
Abstract

A patient with gradually increasing hair loss was undergoing long-term renal dialysis. Questioning revealed that her supplemental vitamin program had contained vitamin A only to that extent it was included in a portion of multivitamins taken in conventional amounts for approximately three years. Her serum vitamin A level was 140 μg/dL (a normal level is 20 to 80 μg/dL). Reports have indicated that chronic renal disease results in a state of relative hypervitaminosis A. This is compounded in renal dialysis by failure to remove vitamin A. The administration of low-dose supplemental vitamin A preparations in this select population is discussed with respect to current concepts of vitamin A metabolism in renal disease.

(Arch Dermatol 115:882-883, 1979)

×